Wyoming, 2013

Hail in Wyoming, May 17, 2013

May 17, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm quickly became severe over southern Crook County and produced hail the size of quarters south of Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm quickly became severe over southern Crook County and produced hail the size of quarters south of Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 3:23 PM MST, 3 hours 32 minutes earlier.

Area forecast discussion, May 17, 3:23 PM MST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT FRI MAY 17 2013

.UPDATE...
ISSUED AT 415 PM MDT FRI MAY 17 2013

HAVE ADDED TRIPP COUNTY TO WATCH GIVEN CONVECTION OVER ERN CHERRY
COUNTY. HAVE ALSO UPPED POPS SIGNIFICANTLY FOR SWRN SD GIVEN
COMPLEX MOVING NEWD THRU THE NEB PANHANDLE...AND ALSO UPPED POPS
FOR NERN WY GIVEN ACTIVITY ALONG/EAST OF THE BIGHORNS.

&&

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 147 PM MDT FRI MAY 17 2013

19Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHEAST
WY WITH WARM FRONT NORTHEAST/EAST ACROSS FAR SOUTHERN SD. WATER
VAPOR SHOWED UPPER RIDGE BUILDING OVER THE DAKOTAS AND SHORTWAVE
OVER WESTERN WY. SHORTWAVE WILL TRAVEL NORTHEAST TONIGHT ON A 45KT
MID-LEVEL JET STREAK. SYNOPTIC FORCING WILL SLIGHTLY DEEPEN THE
SURFACE LOW AS IT INCHES NORTHEAST ALONG THE WARM FRONT INTO THE NE
PANHANDLE OVERNIGHT. TD/S IN THE MID/UPPER 50S HAVE POOLED/ADVECTED
WEST AHEAD OF THE WARM FRONT OVER THE SD PLAINS AND FAR NORTHEAST
WY. 1-1.5KJ/KG MLCAPE VALUES EXPECTED DURING PEAK HEATING LATE THIS
AFTERNOON/EARLY THIS EVENING ALONG WITH 0-6KM BULK SHEAR VALUES
RISING TO 20M/S. 0-1KM BULK SHEAR PEAKS NEAR 10M/S EARLY THIS
EVENING NORTHEAST OF SURFACE LOW OVER FAR NORTHEAST WY/BLACK
HILLS/FAR NORTHWEST SD. IF UPPER LEVEL RIDGE BUILDING OVER THE
DAKOTAS DOESN/T SUPPRESS CONVECTION...WOULD EXPECT CLUSTER OF TSRA
TO DEVELOP IN THE FAR NORTHWEST REACHES OF THE CWA LATER THIS
AFTERNOON...MOVING EAST/NORTHEAST OVERNIGHT. ADDITIONAL CLUSTER OF
STORMS MAY DEVELOP NEAR THE WARM FRONT AS 35KT LOW LEVEL JET
DEVELOPS THIS EVENING. CONVECTIVE-ALLOWING MODELS SUPPORT THIS
SCENARIO AS WELL AS A COUPLE OF SUPERCELLS BRINGING LARGE
HAIL/DAMAGING WINDS. ISOLATED TORNADO THREAT LATE THIS
AFTERNOON/EARLY THIS EVENING OVER FAR NORTHEAST WY/AREAS NORTH OF
THE BLACK HILLS. ACTIVITY WILL MERGE INTO A LARGER SCALE CONVECTIVE
SYSTEM AND MOVE EAST OF THE CWA OVERNIGHT. TEMPERATURES NEAR
GUIDANCE.

SATURDAY...SURFACE LOW OVER NE PANHANDLE SINKS INTO EASTERN CO AS
FLOW AHEAD OF IT PUSHES WARM FRONT NORTH INTO A NORTH/SOUTH ORIENTED
BOUNDARY FROM CENTRAL ND INTO NORTHEAST CO. STRONGER SHORTWAVE
ROUNDS UPPER TROUGH OVER THE ROCKIES AND BEGINS TO IMPINGE ON
FRONTAL BOUNDARY SATURDAY AFTERNOON. 2-3KJ/KG SBCAPE FORECAST ALONG
WITH PLENTY OF SHEAR FOR SUPERCELLS. ACTIVITY WILL MERGE INTO A
LARGE CONVECTIVE CLUSTER AHEAD OF SURFACE BOUNDARY SATURDAY EVENING.
ORGANIZED SEVERE THUNDERSTORMS LOOK LIKE A GOOD BET EAST OF THE
BLACK HILLS. AS MCS MOVES EAST OF THE AREA SATURDAY NIGHT...SYNOPTIC
SCALE FORCING AHEAD OF UPPER TROUGH WILL KEEP SHRA/ISOLATED TSRA
GOING OVERNIGHT OVER MUCH THE AREA. TEMPERATURES NEAR GUIDANCE.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 147 PM MDT FRI MAY 17 2013

MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT WITH PROGRESSION
AND TRACK OF UPPER TROF/LOW LATER THIS WEEKEND AND EARLY NEXT
WEEK...WITH MODELS CONTINUING TO TREND THE SYSTEM A BIT FURTHER
SOUTH ACROSS THE REGION. THE CONSENSUS OF THE MODELS AT 00Z WAS TO
MOVE THE TROF ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN
PLAINS SUNDAY INTO SUNDAY NIGHT. UPPER LOW IS THEN PROGGED TO
DEVELOP ACROSS SD SUNDAY NIGHT...WITH THE SYSTEM CUTTING OFF AND
STALLING SOMEWHERE ACROSS EASTERN SD MONDAY INTO TUESDAY. THE
LATEST CONSENSUS WOULD BRING A SIGNIFICANT AMOUNT OF RAINFALL TO
MUCH OF THE FORECAST AREA...ESPECIALLY FROM THE BLACK HILLS AREA
EASTWARD ACROSS MUCH OF SD. 1 TO 3 INCHES OF RAINFALL WOULD
GENERALLY BE EXPECTED ACROSS THESE AREAS FROM SUNDAY INTO
TUESDAY...ESPECIALLY IF THE SYSTEM STALLS OUT OVER EASTERN SD FOR
AS LONG AS IS PROJECTED. ANY DEVIATIONS TO THE TRACK AND SPEED
WOULD ALTER THIS POTENTIAL...BUT THIS IS LOOKING MORE AND MORE
LIKE A SIGNIFICANT RAINFALL EVENT FOR MUCH OF THE AREA.

HAVE RAISED POPS FOR MOST AREAS FROM SUNDAY TO TUESDAY...WITH LIKELY
POPS ACROSS MUCH OF THE AREA SUNDAY THROUGH MONDAY NIGHT. SOME
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY...BUT THIS
SHOULD BECOME MORE OF A GENERAL RAIN/SHOWER EVENT SUNDAY NIGHT AND
EARLY NEXT WEEK AS LOW DEVELOPS EAST OF THE AREA AND INSTABILITY
DIMINISHES. TEMPS COULD BECOME COLD ENOUGH LATE SUNDAY NIGHT AND
MONDAY NIGHT FOR SOME SNOW ACROSS THE HIGHEST ELEVATIONS OF THE
BLACK HILLS...BUT WILL LEAVE OUT POSSIBILITY FOR NOW UNTIL THINGS
BECOME A BIT CLEARER WITH REGARD TO THE TRACK. HIGHS SUNDAY ARE
EXPECTED TO BE IN THE 60S TO MID 70S...WARMEST TOWARD SOUTH CENTRAL
SD. COOL AND BREEZY/WINDY CONDITIONS ARE THEN EXPECTED MONDAY AND
TUESDAY.

AT THIS POINT...IT LOOKS THE SYSTEM WILL EJECT SLOWLY EASTWARD OUT
OF THE REGION TUESDAY AND TUESDAY NIGHT...WITH GRADUALLY IMPROVING
CONDITIONS FROM WEST TO EAST. FORECAST UNCERTAINTY INCREASES FOR THE
REST OF THE FORECAST...AS IT WILL BE DETERMINED BY THE PROGRESSION
OF THIS SYSTEM. THERE SHOULD BE A GENERAL WARMING TREND FOR THE
MIDDLE AND LATTER PART OF THE WEEK...ESPECIALLY ACROSS WESTERN
AREAS...BUT POSSIBLY NOT AS SIGNIFICANT AS HAS BEEN EXPECTED. WILL GO
WITH A MAINLY DRY FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT AS WEAK
RIDGING IS PROGGED TO PASS THROUGH THE REGION BEHIND EXITING SYSTEM.
SOUTHWEST FLOW ALOFT COULD DEVELOP AGAIN BY THE END OF THE
WEEK...WHICH WOULD BRING BACK CHANCES FOR SHOWERS AND STORMS.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY AFTERNOON
ISSUED AT 420 PM MDT FRI MAY 17 2013

WIDESPREAD SHOWER AND SEVERE THUNDERSTORM ACTIVITY WILL CONTINUE
THIS AFTERNOON AND EVENING...WITH LOCAL IFR CONDITIONS EXPECTED
NEAR HEAVIER STORMS. IFR/LIFR STRATUS/FOG IS EXPECTED TO REDEVELOP
ON THE SD PLAINS LATE TONIGHT AND EARLY SATURDAY MORNING.
ADDITIONAL WIDESPREAD SHOWER AND SEVERE THUNDERSTORM ACTIVITY IS
EXPECTED SATURDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...HELGESON
LONG TERM...13
AVIATION...13
Hazardous weather outlook, May 17, 8:22 AM MST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
922 AM MDT FRI MAY 17 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
922 AM MDT (1022 AM CDT) FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND
NORTHEAST ACROSS THE AREA THROUGH TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND MOST OF WESTERN
SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREAT. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY FROM FAR
NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXTENDED PERIOD OF ACTIVE WEATHER CONTINUES SATURDAY INTO EARLY
NEXT WEEK. MOST OF SOUTH DAKOTA HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. LARGE HAIL AND SEVERE
WIND GUSTS ARE THE PRIMARY THREATS...BUT STORMS WILL ALSO PRODUCE
HEAVY RAIN AND FREQUENT LIGHTNING. ISOLATED TORNADOES ARE POSSIBLE
OVER SOUTH CENTRAL SOUTH DAKOTA.

THUNDERSTORMS ARE LIKELY AGAIN SUNDAY AND SUNDAY NIGHT...AND THEN
AGAIN MONDAY AND MONDAY NIGHT. DRIER WEATHER IS IN THE FORECAST FOR
THE LAST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 17, 5:41 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT FRI MAY 17 2013

SDZ013-073-180130-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
641 PM MDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE COUNTY UNTIL 730 PM
MDT...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF FAIRPOINT...OR 37 MILES
NORTHEAST OF DOWNTOWN STURGIS...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNION CENTER...
  STONEVILLE...
  ENNING...
  RED OWL...
  WHITE OWL...
  MARCUS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4484 10227 4455 10218 4452 10291 4470 10297
TIME...MOT...LOC 0041Z 258DEG 24KT 4463 10282

CALDERON
Local storm report, May 17, 5:43 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 S MISSION             43.23N 100.66W
05/17/2013  E1.00 INCH       TODD               SD   TRAINED SPOTTER

&&

POJORLIE
Special weather statement, May 17, 5:43 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
643 PM MDT FRI MAY 17 2013

WYZ054-180130-
NORTHERN CAMPBELL WY-
643 PM MDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
730 PM MDT...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4472 10524 4447 10508 4442 10509 4424 10567
      4440 10580
TIME...MOT...LOC 0043Z 240DEG 27KT 4437 10562

CALDERON
Special weather statement, May 17, 6:11 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT FRI MAY 17 2013

WYZ054-055-180200-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
711 PM MDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 800
PM MDT...

AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DOWNTOWN GILLETTE...MOVING
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN GILLETTE...
  WYODAK...
  ROZET...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 111 AND
147...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4455 10509 4443 10508 4418 10509 4415 10573
      4430 10578
TIME...MOT...LOC 0112Z 253DEG 26KT 4426 10560

CALDERON
Local storm report, May 17, 6:28 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
728 PM MDT FRI MAY 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             7 NE BEAR BUTTE STATE P 44.55N 103.32W
05/17/2013  E1.00 INCH       MEADE              SD   PUBLIC

&&

JJOHNSON
Special weather statement, May 17, 6:41 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT FRI MAY 17 2013

SDZ002-180245-
PERKINS SD-
741 PM MDT FRI MAY 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS COUNTY UNTIL
845 PM MDT...

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WHITE BUTTE...OR 17 MILES
WEST OF LEMMON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEMMON...
  WHITE BUTTE...
  NORTH LEMMON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4594 10199 4577 10199 4578 10258 4595 10263
      4596 10253 4596 10201
TIME...MOT...LOC 0141Z 260DEG 20KT 4589 10247

JOHNSON

The radar

The Rapid City radar (KUDX), 126 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
May 17, 6:55 PM MST
Where
Crook County, 9.88 mi S of Sundance
Measured
1 in hail
Reported by
Public
Coordinates
44.267, -104.397

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445526.